West Virginia, 2004

Damaging Wind in West Virginia, August 4, 2004

August 4, 2004 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 5:36 PM EST, 1 minute earlier.

Area forecast discussion, Aug 4, 5:36 PM EST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT WED AUG 4 2004

.AVIATION (00Z 5TH TO 00Z 6TH)...
AFTER LINE FROM AFTERNOON MOVES SOUTHEAST CIGS WILL REMAIN HIGH IN
THE 4 TO 6 THOUSAND SCT TO BKN RANGE UNTIL FRONT PASSES.  BEHIND
FRONT CIGS WILL LOWER TO 1 TO 3 THOUSAND FEET WITH MVFR FOG/DRIZZLE
AS LOW LEVEL MOISTURE IS TRAPPED AGAINST MOUNTAINS.  NORTHERLY FLOW
WILL MEAN THAT LOW LEVEL MOISTURE WILL REMAIN AGAINST WESTERN SLOPES
AND DRYING/SUN WILL BE SLOW TO ERODE AWAY CLOUDS.  AFTN TO EVE
BREAK OF LOW CLOUDS FROM NW TO SE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 PM EDT WED AUG 4 2004

SHORT TERM (THROUGH THURSDAY)...
TIMING ON NEW RUNS PRETTY MUCH IN SYNC WITH PREVIUOUS FORECAST.
HAVE GONE WITH HIGHER POPS AS ALL GUIDANCE SHOWS WE SHOULD GET
SOMETHING TONIGHT.  DRY AIR WILL COME IN STRONG THURSDAY BUT HAVE
LAGGED THE MOVING OUT OF PRECIPITATION AND CLOUDS SOME AS NORTHERLY
FLOW MAY HOLD CLOUDS AGAINST MOUNTAINS SOME.

AVIATION...
NEAR AND AFTER FRONTAL PASSAGE CEILINGS EXPECTED TO DROP TO AT OR
BELOW 1 THOUSAND FEET.  WHILE MODELS SHOW GOOD DRYING THURSDAY
BEHIND FRONT HAVE LAGGED THE RASINING OF CEILINGS DUE TO THE NORTHLY
FLOW AGAINST THE MOUNTAINS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 115 PM EDT WED AUG 4 2004

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 323 AM EDT WED AUG 4 2004

LONG TERM (SATURDAY THROUGH TUESDAY)...

NO MAJOR CHANGES MADE.  AFTER THE UNUSUALLY FRESH AIR LINGERS ON
SATURDAY...WARM AIR ADVECTION MOISTURE UPSTREAM IN UPPER MIDWEST
WILL TRY TO RIDE SE ON SUNDAY.  STILL DRY SUNDAY WITH POPS FOR
MONDAY. APPROACHING SURFACE FRONT MAY SLOW DOWN NEAR US TUESDAY IF
UPPER TROF AXIS DEVELOPS TO OUR W.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 AM EDT WED AUG 4 2004
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

AVIATION...AAR
Hazardous weather outlook, Aug 4, 3:54 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT WED AUG 4 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050854-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
454 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A STRONG COLD FRONT WILL CROSS OVER THE REGION TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.  THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL
WILL ALSO BE A POSSIBILITY.

ANY STORMS THAT FORM WILL BE EFFICIENT RAIN PRODUCERS.  IF ANY ONE
LOCATION IS HIT MULTIPLE TIMES BY SUCH STORMS...ISOLATED WATER
PROBLEMS MAY RESULT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY OR THIS EVENING.

CL

In the hours before

Local storm report, Aug 4, 12:01 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
101 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SOMERSET                39.81N 82.30W
08/04/2004                   PERRY              OH   COUNTY OFFICIAL

            COUPLE OF TREES DOWN ON TUNNEL HILL ROAD RT 668

&&

JFD
Special weather statement, Aug 4, 12:47 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT WED AUG 4 2004

KYZ101-OHZ083>087-WVZ006>008-014-042200-
CABELL WV-GALLIA OH-GREENUP KY-JACKSON WV-JACKSON OH-LAWRENCE OH-
MASON WV-MEIGS OH-PUTNAM WV-VINTON OH-
INCLUDING THE CITIES OF...GALLIPOLIS...GREENUP...HUNTINGTON...
IRONTON...JACKSON...MCARTHUR...POINT PLEASANT...POMEROY...
RIPLEY AND WINFIELD
147 PM EDT WED AUG 4 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA AT NEAR 30 MPH
BETWEEN 230 PM TO 500 PM. PERIODS OF VERY HEAVY RAIN...DANGEROUS
LIGHTNING...AND STRONG WINDS WILL OCCUR ALONG THEIR PATH. IN
ADDITION...SMALL HAIL AND FLOODING OF STREETS...CREEKS...LOW LYING
AND POOR DRAINAGES AREAS ARE EXPECTED.
Special weather statement, Aug 4, 4:26 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT WED AUG 4 2004

OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-042200-
ATHENS OH-BARBOUR WV-CALHOUN WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
HARRISON WV-JACKSON WV-JACKSON OH-LAWRENCE OH-LEWIS WV-MASON WV-
MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG...
ELIZABETH...GALLIPOLIS...GLENVILLE...GRAFTON...GRANTSVILLE...
HARRISVILLE...IRONTON...JACKSON...MARIETTA...MCARTHUR...
MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...PHILIPPI...
POINT PLEASANT...POMEROY...RIPLEY...ROCK CAVE...SPENCER...
STONEWALL JACKSON LAKE...WEST UNION AND WESTON
526 PM EDT WED AUG 4 2004

THE SEVERE THUNDERSTORM WATCH NUMBER 706...ISSUED EARLIER FOR
NORTHERN WEST VIRGINIA...WAS ALLOWED TO EXPIRE AT 5 PM. THE SEVERE
STORMS MOVED OUT OF THE FORMER WATCH AREA.
Special weather statement, Aug 4, 5:36 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT WED AUG 4 2004

WVZ024-042330-
MINGO WV-
INCLUDING THE CITIES OF...WILLIAMSON
636 PM EDT WED AUG 4 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS MOVING OVER MINGO COUNTY WILL PRODUCE GUSTY
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. SOME WIND GUSTS WILL REACH
30 TO 40 MPH.

The radar

The Charleston,WV radar (KRLX), 77 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
August 4, 5:37 PM EST
Where
Mingo County, Delbarton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -82.183

Trees fell and blocked Routes 52 and 65. The trees also knocked down power and phone lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415650.